What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 12, 1:50 PM EST, 4 hours 40 minutes earlier.
Area forecast discussion, May 12, 1:50 PM EST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
250 PM EDT Fri May 12 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Through Tonight)
Issued at 249 PM EDT Fri May 12 2023
Showers and thunderstorms are beginning to pop up west of I-95 in
northeast Florida and southeast Georgia. Coverage and intensity
of these thunderstorms will begin to increase later this afternoon
as the sea breezes interact, the main threats for any strong
storm development will be small hail and gusty winds. Mid level
lapse rates (6-7 C/km) and CAPE values are favorable for hail
development, but the area is lacking in shear. With lighter
steering flow, slow storm motion may cause minor flooding from any
torrential rainfall this evening as well. Some activity may
linger after midnight, mainly for inland southeast Georgia and
near the Suwannee valley.
Mild low temperatures expected tonight, with another round of
early morning inland patchy fog possible.
&&
.SHORT TERM...
(Saturday through Sunday night)
Issued at 249 PM EDT Fri May 12 2023
Scattered thunderstorms will fire up in the early afternoon
Saturday, with the most coverage near the Suwannee valley later in
the afternoon. High temperatures will reach the mid to upper 80s,
staying a few degrees cooler on the east coast. Temperatures will
rise up to the lower 90s inland on Sunday, with southeast Georgia
likely having the most coverage. The Florida east coast and parts
of north central Florida may remain pretty dry Sunday due to
easterly steering flow and dry air to our south.
&&
.LONG TERM...
(Monday through next Friday)
Issued at 249 PM EDT Fri May 12 2023
Daily scattered thunderstorms are expected all week, due to the
influence of an approaching frontal system along with sea breeze
interactions. As of now, it looks like a front will move southward
early in the week, and then lift back up to northern Florida mid
week and stall. Models are not yet consistent on timing of the
frontal movements and where/when it will stall. High temperatures
will reach the lower 90s inland almost every day, with Tuesday
being the coolest in the mid to upper 80s.
&&
.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Fri May 12 2023
SHRA have formed near the I-95 corridor as the seabreeze moves
westward. Have kept VCSH at CRG/JAX/VQQ for now over the next few
hours in case any other slow moving SHRA form near the vicinity,
but it is quite possible these conditions will pass sooner as the
seabreeze continues westward. Best chance for TS remains at GNV
this afternoon and evening near convergence of the seabreeze and a
weakening disturbance approaching from the northwest. Timing of
any TSRA will have to be narrowed down this afternoon as
convection forms, and therefore have VCTS in the fcst for GNV. Any
convection will weaken after sunset, however remnant SHRA should
hold together for at least a few hours after sunset with the
disturbance passing the area. VCSH are therefore in the fcst at
GNV, however SHRA could be added to the fcst in tonight's package
for JAX/VQQ/CRG but unlikely for GNV. Low stratus also remains in
the fcst for inland sites overnight, though SHRA and added cloud
cover may limit this as compared to this morning.
&&
.MARINE...
Issued at 249 PM EDT Fri May 12 2023
Breezy onshore winds will become southerly during the weekend
with decreasing speeds, except for breezy onshore winds near shore
during the afternoon hours each day. Weak low pressure will then
develop along a southward moving cold front on Monday over the
Carolinas, with this front expected to push across our local
waters on Monday night and Tuesday morning, accompanied by
scattered showers and thunderstorms.
Rip Currents: Moderate rip current risk expected through Saturday
at area beaches.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 66 86 67 90 / 50 50 20 50
SSI 70 81 70 84 / 10 20 10 30
JAX 67 85 66 90 / 10 30 10 30
SGJ 70 82 67 85 / 10 20 10 20
GNV 66 87 66 90 / 20 50 20 30
OCF 67 88 65 90 / 10 40 30 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
In the hours before
Special weather statement, May 12, 4:42 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
542 PM EDT Fri May 12 2023
FLZ020-021-122-222-GAZ162-163-122230-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Clinch GA-Echols GA-
542 PM EDT Fri May 12 2023
...Strong thunderstorms will impact portions of northwestern
Columbia, northern Suwannee, Hamilton, Echols and west central Clinch
Counties through 630 PM EDT...
At 542 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Du Pont to near Five Points.
Movement was west at 15 mph.
HAZARD...Wind gusts up to 50 mph, half inch hail, and minor flooding
due to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Lake City, Live Oak, Jasper, Jennings, White Springs, Statenville,
Suwannee River State Park, Suwannee Springs, Du Pont and Mayday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3063 8314 3080 8313 3081 8310 3085 8309
3085 8301 3087 8297 3105 8297 3104 8287
3016 8255 3019 8325 3026 8325 3039 8317
3042 8322 3062 8327 3063 8330
TIME...MOT...LOC 2142Z 092DEG 12KT 3087 8286 3025 8261
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HESSSpecial weather statement, May 12, 5:02 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
602 PM EDT Fri May 12 2023
GAZ149-163-122230-
Atkinson GA-Clinch GA-
602 PM EDT Fri May 12 2023
...A strong thunderstorm will impact portions of southwestern
Atkinson and northwestern Clinch Counties through 630 PM EDT...
At 602 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cogdell, or 8 miles south of Pearson, moving west at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Atkinson and northwestern Clinch Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3123 8276 3104 8280 3105 8297 3118 8297
3119 8301 3126 8303
TIME...MOT...LOC 2202Z 087DEG 6KT 3117 8283
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HESSSpecial weather statement, May 12, 5:25 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
625 PM EDT Fri May 12 2023
FLZ020-GAZ149-162-163-122300-
Hamilton FL-Atkinson GA-Clinch GA-Echols GA-
625 PM EDT Fri May 12 2023
...Strong thunderstorms will impact portions of northwestern
Hamilton, Echols, southwestern Atkinson and northwestern Clinch
Counties through 700 PM EDT...
At 625 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Pearson to near Statenville.
These storms were nearly stationary.
HAZARD...Wind gusts of 45 to 55 mph, nickel size hail, excessive
cloud-to-ground lightning, and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Jasper, Willacoochee, Jennings, Statenville, Du Pont and Mayday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3063 8316 3063 8314 3079 8313 3081 8310
3085 8309 3085 8301 3087 8297 3118 8297
3119 8305 3128 8303 3134 8307 3136 8310
3140 8310 3123 8281 3048 8282 3052 8317
TIME...MOT...LOC 2225Z 080DEG 4KT 3115 8291 3064 8300
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HESSSpecial weather statement, May 12, 5:40 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
640 PM EDT Fri May 12 2023
FLZ035-136-222-236-122315-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-
Gilchrist FL-
640 PM EDT Fri May 12 2023
...A strong thunderstorm will impact portions of east central
Gilchrist, northwestern Alachua and south central Columbia Counties
through 715 PM EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Springs, or 8 miles southwest of Worthington Spring, moving
south at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Alachua and High Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2996 8255 2995 8253 2994 8253 2995 8252
2992 8247 2971 8248 2980 8273
TIME...MOT...LOC 2240Z 020DEG 5KT 2987 8254
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
HESSSpecial weather statement, May 12, 5:49 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
649 PM EDT Fri May 12 2023
FLZ021-122315-
Suwannee FL-
649 PM EDT Fri May 12 2023
...A strong thunderstorm will impact portions of northeastern
Suwannee County through 715 PM EDT...
At 649 PM EDT, Doppler radar was tracking a strong thunderstorm over
Suwannee Springs. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph, nickel size hail, excessive
cloud-to-ground lightning, and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Live Oak, Suwannee Springs, Wellborn and Houston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3043 8304 3041 8295 3038 8291 3039 8291
3039 8289 3037 8289 3036 8286 3034 8284
3035 8283 3034 8281 3035 8280 3016 8280
3016 8307
TIME...MOT...LOC 2249Z 020DEG 2KT 3036 8292
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HESSSpecial weather statement, May 12, 6:02 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
702 PM EDT Fri May 12 2023
FLZ020-GAZ149-162-163-122330-
Hamilton FL-Atkinson GA-Clinch GA-Echols GA-
702 PM EDT Fri May 12 2023
...Strong thunderstorms will impact portions of central Hamilton,
Echols, western Atkinson and northwestern Clinch Counties through 730
PM EDT...
At 702 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willacoochee to near Du Pont. Movement was
north at 10 mph.
HAZARD...Winds around 40 mph, half inch hail, excessive
cloud-to-ground lightning, and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Jasper, Willacoochee, Statenville, Du Pont and Mayday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3142 8314 3142 8305 3107 8278 3034 8281
3045 8304 3080 8311 3085 8309 3085 8301
3087 8297 3118 8297 3119 8305 3128 8303
3134 8307 3140 8314
TIME...MOT...LOC 2302Z 160DEG 7KT 3133 8310 3092 8291
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HESS